Q: Can Depakote Cause Diabetes II?
I have had this bi-polar problem since age 45. I am now 58 and on medication Depakote each day. I also have diabetes II. Has
this medication caused diabetes II over the years ? Should I change this
mediction. Lithium was not acceptable to my illness because the side effects
were too great to deal with. Your recommendations would be appreciated.
Dear Mr. G' --
There is accumulating evidence that Zyprexa (as opposed to Depakote) can cause
diabetes through the metabolic shift it appears to cause, even sometimes
independent of the weight gain it very commonly causes.
So now many people, probably including you it sounds
like, are looking back at our experience with Depakote over the years and
wondering if it too might have a similar risk (though if found, it would
probably be lower, based on the frequency and severity of weight gain at
least). You may have found my review of this subject under
Syndrome on my site, which would be the place for readers to go for
references on all this. As shown there, Depakote has been in one study shown to
induce some metabolic shifts within weeks, before weight gain shows up and
without appetite increase.
However, so far I'm not aware of any more direct
evidence that Depakote can lead to diabetes. Instead it's more a matter of
extrapolating from the Zyprexa experience. Even in that case it's not been
clearly shown that Zyprexa is causing diabetes, but the evidence
certainly seems to be mounting as I see it. Thus reasoning backwards, I think
it's plausible that Depakote may have played some role in your diabetes.
Reasoning forward, does this mean that we should avoid
using Depakote for this reason? I think clearly we are not there yet, whereas
in the case of Zyprexa I aggressively caution patients about the weight gain
risk we face if the medication is continued beyond a short-term phase of getting
severe symptoms under control. The problem is that we know we're looking at
long-term medication use in most people, so we have to look for agents that can
be taken in most cases for years. And we don't have many well-known options in
that respect once you go beyond lithium and Depakote. So, reasoning forward,
we're still stuck at this point, because of the lack of well-known alternatives,
with Depakote as one of the primary options, even though you're right, there may
indeed be some risk of inducing diabetes. Please note the language:
"may...some". It's all about balancing risks while trying to get the known
potential benefits relative to potentially severe symptom risks.
Published September, 2003